IDEAS home Printed from https://ideas.repec.org/a/gam/jmathe/v13y2025i13p2123-d1690153.html
   My bibliography  Save this article

Identification of a Time-Dependent Source Term in Multi-Term Time–Space Fractional Diffusion Equations

Author

Listed:
  • Yushan Li

    (School of Mathematics and Computing Sciences, Guilin University of Electronic Technology, Guilin 541004, China
    Center for Applied Mathematics of Guangxi (GUET), Guilin 541004, China
    Guangxi Colleges and Universities Key Laboratory of Data Analysis and Computation, Guilin 541004, China)

  • Yuxuan Yang

    (School of Mathematics and Computing Sciences, Guilin University of Electronic Technology, Guilin 541004, China
    Department of Electronics and Information Engineering, Bozhou University, Bozhou 236800, China)

  • Nanbo Chen

    (School of Mathematics and Computing Sciences, Guilin University of Electronic Technology, Guilin 541004, China
    Center for Applied Mathematics of Guangxi (GUET), Guilin 541004, China
    Guangxi Colleges and Universities Key Laboratory of Data Analysis and Computation, Guilin 541004, China)

Abstract

This paper investigates the inverse problem of identifying a time-dependent source term in multi-term time–space fractional diffusion Equations (TSFDE). First, we rigorously establish the existence and uniqueness of strong solutions for the associated direct problem under homogeneous Dirichlet boundary conditions. A novel implicit finite difference scheme incorporating matrix transfer technique is developed for solving the initial-boundary value problem numerically. Regarding the inverse problem, we prove the solution uniqueness and stability estimates based on interior measurement data. The source identification problem is reformulated as a variational problem using the Tikhonov regularization method, and an approximate solution to the inverse problem is obtained with the aid of the optimal perturbation algorithm. Extensive numerical simulations involving six test cases in both 1D and 2D configurations demonstrate the high effectiveness and satisfactory stability of the proposed methodology.

Suggested Citation

  • Yushan Li & Yuxuan Yang & Nanbo Chen, 2025. "Identification of a Time-Dependent Source Term in Multi-Term Time–Space Fractional Diffusion Equations," Mathematics, MDPI, vol. 13(13), pages 1-22, June.
  • Handle: RePEc:gam:jmathe:v:13:y:2025:i:13:p:2123-:d:1690153
    as

    Download full text from publisher

    File URL: https://www.mdpi.com/2227-7390/13/13/2123/pdf
    Download Restriction: no

    File URL: https://www.mdpi.com/2227-7390/13/13/2123/
    Download Restriction: no
    ---><---

    References listed on IDEAS

    as
    1. Li, Zhiyuan & Liu, Yikan & Yamamoto, Masahiro, 2015. "Initial-boundary value problems for multi-term time-fractional diffusion equations with positive constant coefficients," Applied Mathematics and Computation, Elsevier, vol. 257(C), pages 381-397.
    2. S. Li, Y. & Wei, T., 2018. "An inverse time-dependent source problem for a time–space fractional diffusion equation," Applied Mathematics and Computation, Elsevier, vol. 336(C), pages 257-271.
    3. Djennadi, Smina & Shawagfeh, Nabil & Abu Arqub, Omar, 2021. "A fractional Tikhonov regularization method for an inverse backward and source problems in the time-space fractional diffusion equations," Chaos, Solitons & Fractals, Elsevier, vol. 150(C).
    4. Zhang, Hui & Jiang, Xiaoyun & Yang, Xiu, 2018. "A time-space spectral method for the time-space fractional Fokker–Planck equation and its inverse problem," Applied Mathematics and Computation, Elsevier, vol. 320(C), pages 302-318.
    Full references (including those not matched with items on IDEAS)

    Most related items

    These are the items that most often cite the same works as this one and are cited by the same works as this one.
    1. Yin, Baoli & Liu, Yang & Li, Hong, 2020. "A class of shifted high-order numerical methods for the fractional mobile/immobile transport equations," Applied Mathematics and Computation, Elsevier, vol. 368(C).
    2. She, Mianfu & Li, Dongfang & Sun, Hai-wei, 2022. "A transformed L1 method for solving the multi-term time-fractional diffusion problem," Mathematics and Computers in Simulation (MATCOM), Elsevier, vol. 193(C), pages 584-606.
    3. Lele Yuan & Kewei Liang & Huidi Wang, 2023. "Solving Inverse Problem of Distributed-Order Time-Fractional Diffusion Equations Using Boundary Observations and L 2 Regularization," Mathematics, MDPI, vol. 11(14), pages 1-20, July.
    4. M. Asha & T. P. Surekha, 2023. "Development of OFDM technique for underwater communication in system on chip," International Journal of System Assurance Engineering and Management, Springer;The Society for Reliability, Engineering Quality and Operations Management (SREQOM),India, and Division of Operation and Maintenance, Lulea University of Technology, Sweden, vol. 14(3), pages 977-988, June.
    5. Zeid, Samaneh Soradi, 2019. "Approximation methods for solving fractional equations," Chaos, Solitons & Fractals, Elsevier, vol. 125(C), pages 171-193.
    6. Morales-Delgado, V.F. & Taneco-Hernández, M.A. & Vargas-De-León, Cruz & Gómez-Aguilar, J.F., 2023. "Exact solutions to fractional pharmacokinetic models using multivariate Mittag-Leffler functions," Chaos, Solitons & Fractals, Elsevier, vol. 168(C).
    7. Jun Lu & Lianpeng Shi & Chein-Shan Liu & C. S. Chen, 2022. "Solving Inverse Conductivity Problems in Doubly Connected Domains by the Homogenization Functions of Two Parameters," Mathematics, MDPI, vol. 10(13), pages 1-17, June.
    8. Li, Yixin & Hu, Xianliang, 2022. "Artificial neural network approximations of Cauchy inverse problem for linear PDEs," Applied Mathematics and Computation, Elsevier, vol. 414(C).
    9. Ju, Yuejuan & Yang, Jiye & Liu, Zhiyong & Xu, Qiuyan, 2023. "Meshfree methods for the variable-order fractional advection–diffusion equation," Mathematics and Computers in Simulation (MATCOM), Elsevier, vol. 211(C), pages 489-514.
    10. Yang, Hong & Lao, Cheng-Xue & She, Zi-Hang, 2023. "Fast solution methods for Riesz space fractional diffusion equations with non-separable coefficients," Applied Mathematics and Computation, Elsevier, vol. 445(C).
    11. Wang, Yuan-Ming & Wen, Xin, 2020. "A compact exponential difference method for multi-term time-fractional convection-reaction-diffusion problems with non-smooth solutions," Applied Mathematics and Computation, Elsevier, vol. 381(C).
    12. Derbissaly, Bauyrzhan & Kirane, Mokhtar & Sadybekov, Makhmud, 2024. "Inverse source problem for two-term time-fractional diffusion equation with nonlocal boundary conditions," Chaos, Solitons & Fractals, Elsevier, vol. 183(C).
    13. Ji Lin & Sergiy Reutskiy & Yuhui Zhang & Yu Sun & Jun Lu, 2023. "The Novel Analytical–Numerical Method for Multi-Dimensional Multi-Term Time-Fractional Equations with General Boundary Conditions," Mathematics, MDPI, vol. 11(4), pages 1-26, February.
    14. Qian, Zhang & Hongwei, Wang & Chunlei, Liu & Yi, An, 2024. "Establishment and identification of MIMO fractional Hammerstein model with colored noise for PEMFC system," Chaos, Solitons & Fractals, Elsevier, vol. 180(C).
    15. Ahmad, Zubair & Ali, Farhad & Khan, Naveed & Khan, Ilyas, 2021. "Dynamics of fractal-fractional model of a new chaotic system of integrated circuit with Mittag-Leffler kernel," Chaos, Solitons & Fractals, Elsevier, vol. 153(P2).
    16. Hu, Zesen & Li, Xiaolin, 2024. "Analysis of a fast element-free Galerkin method for the multi-term time-fractional diffusion equation," Mathematics and Computers in Simulation (MATCOM), Elsevier, vol. 223(C), pages 677-692.
    17. Bukhari, Ayaz Hussain & Raja, Muhammad Asif Zahoor & Shoaib, Muhammad & Kiani, Adiqa Kausar, 2022. "Fractional order Lorenz based physics informed SARFIMA-NARX model to monitor and mitigate megacities air pollution," Chaos, Solitons & Fractals, Elsevier, vol. 161(C).
    18. Xiaozhong Yang & Lifei Wu, 2020. "A New Kind of Parallel Natural Difference Method for Multi-Term Time Fractional Diffusion Model," Mathematics, MDPI, vol. 8(4), pages 1-19, April.
    19. Yuriy Povstenko, 2021. "Some Applications of the Wright Function in Continuum Physics: A Survey," Mathematics, MDPI, vol. 9(2), pages 1-14, January.
    20. Lopushansky, Andriy & Lopushansky, Oleh & Sharyn, Sergii, 2021. "Nonlinear inverse problem of control diffusivity parameter determination for a space-time fractional diffusion equation," Applied Mathematics and Computation, Elsevier, vol. 390(C).

    More about this item

    Keywords

    ;
    ;
    ;
    ;
    ;

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:gam:jmathe:v:13:y:2025:i:13:p:2123-:d:1690153. See general information about how to correct material in RePEc.

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a bibliographic reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: MDPI Indexing Manager (email available below). General contact details of provider: https://www.mdpi.com .

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service. RePEc uses bibliographic data supplied by the respective publishers.